New Mexico, 2004

Hail in New Mexico, August 11, 2004

August 11, 2004 · NWS ABQ · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, Aug 11, 2:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED AUG 11 2004

CORRECTED FIRST 2 SENTENCES OF SECOND PARAGRAPH

.DISCUSSION...RATHER STRONG RIDGE OF HIGH PRESSURE TO OUR W WILL
FLATTEN AS IT MOVES E OVER NM THIS WEEKEND. MOIST EASTERLY LOW
LEVEL FLOW BEHIND YESTERDAY/S BACK DOOR COLD FRONT WILL GRADUALLY
SHIFT TO SOUTHERLY AND REMAIN MOIST THROUGH THE WEEKEND. THUS...
ACTIVE WEATHER THROUGH THE WEEKEND WITH SOME DECREASE IN CONVECTION
EARLY NEXT WEEK.

STRONGER RIO GRANDE VALLEY E WIND EVENT LIKELY TONIGHT AND POSSIBLY
THURSDAY NIGHT. WITH UPSLOPE FLOW AND ADDED MOISTURE SHOULD BE
PLENTY OF SHOWERS AND STORMS OVER THE E THIS EVENING INTO TONIGHT
WITH A SEVERE THUNDERSTORM WATCH FOR EASTERN PLAINS COUNTIES THROUGH
800 PM. MORE SEVERE WEATHER POSSIBLE THU AND AGAIN FRI AFTNS/EVES.
FURTHERMORE...POTENTIAL FOR STRONG TO SEVERE STORMS AND HEAVY RAIN
MAY REACH INTO THE RIO GRANDE VALLEY THU AND FRI THANKS TO ADDED
MOISTURE FROM OVERNIGHT E WINDS. ONLY THE FAR NW MAY ESCAPE ANY
PRECIP NEXT COUPLE OF DAYS.

FRI AND THE WEEKEND TO REMAIN ACTIVE. GFS BRINGS A DISTURBANCE ACROSS
SRN NM ON FRI AND FRI NIGHT. ETA HINTS AT IT AS WELL. VERY WEAK
FLOW EARLY NEXT WEEK AND A LEE TROUGH MAY LEAD TO SOME DRYING...BUT
ANOTHER BACK DOOR COLD FRONT NOW FORECAST FOR TUE NIGHT AND WED INTO
THE E WITH A FRESH BATCH OF MOISTURE. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/093 060/091 059 44000
GALLUP.................... 051/090 052/085 051 44111
GRANTS.................... 050/086 052/084 051 44111
GLENWOOD.................. 060/093 061/089 060 44223
CHAMA..................... 044/078 046/077 044 44133
LOS ALAMOS................ 051/079 052/078 051 44133
RED RIVER................. 041/071 041/071 041 44343
TAOS...................... 050/079 048/078 049 44233
SANTA FE.................. 053/079 052/079 051 44223
SANTA FE AIRPORT.......... 055/082 054/081 053 44223
ESPANOLA.................. 055/086 055/083 054 44123
ALBUQUERQUE HEIGHTS....... 065/087 066/086 063 44223
ALBUQUERQUE VALLEY........ 065/088 066/087 064 44223
ALBUQUERQUE FOOTHILLS..... 062/085 063/083 061 44323
ALBUQUERQUE WEST MESA..... 064/087 064/086 062 44222
SOCORRO................... 061/091 061/089 061 44223
SANDIA PARK/CEDAR CREST... 056/079 056/078 054 44333
MORIARTY/ESTANCIA......... 049/081 049/080 048 44443
CARRIZOZO................. 057/083 057/083 059 44224
RUIDOSO................... 054/076 053/076 055 44435
RATON..................... 051/074 050/074 048 44434
LAS VEGAS................. 050/075 049/075 050 44444
ROY....................... 053/075 053/076 053 44545
CLAYTON................... 054/074 055/075 055 44535
SANTA ROSA................ 058/082 058/083 059 44435
TUCUMCARI................. 059/078 060/082 060 44545
FORT SUMNER............... 060/081 060/084 061 44435
CLOVIS.................... 059/079 060/081 061 44336
PORTALES.................. 058/079 060/082 061 44326
ROSWELL................... 065/085 065/085 065 44326
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM NMZ 004>007-011>013-016>021.
&&

44
Hazardous weather outlook, Aug 11, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 11 2004

NMZ001>021-121200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ROUGHLY THE
EASTERN HALF OF NEW MEXICO FROM THIS AFTERNOON INTO TONIGHT. THIS
INCLUDES THE AREA FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS
BORDER. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS PAST 60
MPH ARE POSSIBLE IN THE STRONGEST STORMS. TORRENTIAL RAIN COULD CAUSE
ISOLATED FLASH FLOODING. AN ISOLATED TORNADO IS EVEN POSSIBLE.
.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO THURSDAY AND FRIDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
ACROSS THE EASTERN HALF OF NEW MEXICO...INCLUDING THE FOLLOWING
COUNTIES...TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN
MIGUEL... QUAY...TORRANCE...GUADALUPE...DE BACA...CURRY...
ROOSEVELT...LINCOLN... BACA...CURRY...ROOSEVELT...LINCOLN...AND
CHAVES.

40

The radar

The Albuquerque radar (KABX), 67 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sandoval

When
August 11, 3:00 PM MST to 3:12 PM MST
Where
Sandoval County, Cochiti Pueblo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -106.350

Hail, Santa Fe

When
August 11, 4:35 PM MST
Where
Santa Fe County, 1 mi SE of Edgewood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.050, -106.183

Hail, Torrance

When
August 11, 4:50 PM MST
Where
Torrance County, 5 mi N of Tajique
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -106.283

Hail, Torrance

When
August 11, 5:20 PM MST
Where
Torrance County, 4 mi N of Willard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.633, -106.033

Hail, Torrance

When
August 11, 5:30 PM MST
Where
Torrance County, Mountainair
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.517, -106.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418721, 5418722, 5418786, 5418787, 5418788.